New Mexico, 2017

Hail and Damaging Wind in New Mexico, May 22, 2017

May 22, 2017 · NWS MAF · 7 events in 2 counties and zones

An upper level trough moved over the region from the Rocky Mountains and provided an increase in lift. There was good instability, moisture, and wind shear across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough moved over the region from the Rocky Mountains and provided an increase in lift. There was good instability, moisture, and wind shear across the area. These conditions resulted in thunderstorms developing with large hail and strong winds across southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 22, 3:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 22, 3:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
548 PM CDT Mon May 22 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

Expect thunderstorms to become more widespread through 23/00Z, so have
included a mention of TSRA in all area terminals.  Gusty and
variable winds could accompany any of the storms, in addition to
hail.  Think thunderstorms could be east of all area terminals by
23/04Z too.  A cold front will move south into the area late
tonight with gusty north winds behind it.  Ceilings will lower to
MVFR behind the front for a few hours, and could dip to IFR.
Expect VFR conditions areawide after 23/17Z.

&&

.PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/

Water vapor depicts will a defined a shrtwv trof INVOF nrn NM
tracking se within NW flow aloft with trof axis extending sw
across NM. As lift assocd with shrtwv trof moves se into ern NM/W
TX it will encounter surface dwpnts around 55. Lift will be
modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of
1000-1500 J/KG result. A low level thermal/moisture gradient will
develop across ern NM too. This is a good pattern for tstms (MCS)
to develop in, bulk shear is forecast to be over 50kts and severe
storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so
along the outflow, but LCLs are high, thus a non-zero probability
of a tornado. NAM12 continues to have the QPF max across the e
and GFS a little farther w. Confidence is high that severe storms
will come out somewhere between INK-SNK. There could even be 2
separate areas of storms, one that initiates in far SE NM or W PB
and another off to the nw initiating in ern NM or the wrn S Plain.
The forecast already has high PoPs in and will probably not make
too much change. Recent heavy rainfall across
Mitchell/Scurry/Howard Counties does raise concern for at least
localized flash flooding and responses along Colorado River and
tributaries. A cold front will follow Tue AM and models are in
agreement that post-frontal precip will develop. It will be
noticeably cooler Tue in wake of the front, but clouds will likely
break out late. Thereafter a modest warm-up on Wed followed by a
strong trend from the lower left to upper right. 85h temps 31C and
downslope wind will easily push temps into the U90s-L100s.
Dryline will probably hang up across far srn CWFA, may be storm in
Terrell Co.. A little cooler but still hot Fri-Sat with a
possible front on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     57  72  52  85 /  80  50  10   0
Carlsbad                       55  74  51  91 /  20  10   0   0
Dryden                         64  78  57  86 /  30  40  10   0
Fort Stockton                  59  72  54  89 /  50  40  10   0
Guadalupe Pass                 54  68  52  85 /  10  10   0   0
Hobbs                          52  69  48  84 /  60  20  10   0
Marfa                          53  75  48  88 /  30  20  10   0
Midland Intl Airport           56  72  53  85 /  70  40  10   0
Odessa                         56  71  53  85 /  70  40  10   0
Wink                           58  74  52  89 /  50  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, May 22, 11:58 AM MST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Mon May 22 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible across most areas this afternoon, evening
and potentially overnight. The greatest areal coverage of
thunderstorms look to begin across Southeast New Mexico this
afternoon, shifting southeast into the Permian Basin this evening.
Some storms are expected to become severe with large hail and
damaging winds the main threats. The stronger storms will also be
capable of producing locally heavy rainfall and flash flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A cold front is expected to generate more thunderstorms across the
region Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation likely requested this afternoon and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 22, 3:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
551 PM CDT MON MAY 22 2017

TXZ081-222330-
Big Bend Area TX-
551 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 630
PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Marathon, moving south at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Brewster
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3018 10336 3018 10323 2985 10305 2985 10345
TIME...MOT...LOC 2251Z 356DEG 22KT 3009 10329

44
Special weather statement, May 22, 4:09 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
609 PM CDT MON MAY 22 2017

TXZ058-074-075-230000-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
609 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER...SOUTH CENTRAL REEVES AND SOUTHEASTERN JEFF DAVIS
COUNTIES UNTIL 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking strong thunderstorms 11
miles southeast of Balmorhea State Park, or 18 miles northeast of
Fort Davis, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fort Davis, Balmorhea, Toyahvale, Hovey, Balmorhea Lake, Balmorhea
State Park, Star Mountain, Firestone Test Track and Fort Davis
National Historical Site.

THIS INCLUDES Interstate 10 between mile markers 212 and 246.

LAT...LON 3051 10391 3098 10379 3106 10310 3053 10310
TIME...MOT...LOC 2308Z 259DEG 49KT 3080 10369

33
Special weather statement, May 22, 4:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
637 PM CDT MON MAY 22 2017

TXZ067>069-075-230015-
Pecos TX-Crane TX-Upton TX-Ward TX-
637 PM CDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
NORTHEASTERN WARD...CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 715
PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Monahans, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monahans, Crane, Thorntonville, Royalty, Monahans Sandhills State
Park, Imperial, Tubbs Corner, Crane County Airport, Roy Hurd Memorial
Airport and Cordona Lake.

THIS INCLUDES Interstate 20 between mile markers 79 and 88.

LAT...LON 3141 10300 3164 10289 3161 10224 3115 10239
TIME...MOT...LOC 2337Z 284DEG 41KT 3150 10279

33
Special weather statement, May 22, 4:44 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
544 PM MDT MON MAY 22 2017

NMZ029-230030-
Northern Lea County NM-
544 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 630
PM MDT...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milnesand, or 25 miles north of Tatum, moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tatum, Crossroads, Gladiola and Tatum Airport.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3329 10306 3319 10328 3357 10364 3357 10306
TIME...MOT...LOC 2344Z 313DEG 39KT 3361 10341

82
Local storm report, May 22, 4:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
654 PM CDT MON MAY 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             10 W FORT STOCKTON      30.89N 103.05W
05/22/2017  E1.00 INCH       Pecos              TX   PUBLIC

&&

AKL
Special weather statement, May 22, 5:00 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
600 PM MDT MON MAY 22 2017

NMZ028-033-034-230045-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
600 PM MDT MON MAY 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHERN
LEA COUNTIES UNTIL 645 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Halfway, or 24 miles west of Eunice, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eunice, Oil Center, Halfway and Eunice Airport.

A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern New Mexico.

LAT...LON 3227 10390 3259 10386 3255 10312 3220 10315
TIME...MOT...LOC 2359Z 298DEG 8KT 3240 10357

82

The radar

The Holloman AFB radar (KHDX), 193 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
May 22, 5:00 PM MST to 5:05 PM MST
Where
Eddy County, 3 mi S of Carlsbad
Measured
0.88 in hail
Reported by
Public
Coordinates
32.377, -104.230

Hail, Eddy

When
May 22, 5:03 PM MST to 5:08 PM MST
Where
Eddy County, 5 mi WNW of Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.448, -104.309

Hail, Eddy

When
May 22, 5:03 PM MST to 5:08 PM MST
Where
Eddy County, 2 mi WNW of Carlsbad
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.431, -104.262

Hail, Eddy

When
May 22, 5:04 PM MST to 5:19 PM MST
Where
Eddy County, 2.1 mi NNW of Carlsbad
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
32.448, -104.244

Hail, Eddy

When
May 22, 5:20 PM MST to 5:25 PM MST
Where
Eddy County, 17 mi SW of Carlsbad
Measured
1.75 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.246, -104.436

A thunderstorm moved across Eddy County and produced golf ball sized hail at Carlsbad Caverns National Park. There were 65 windows reported broken, four window screens, nine vehicle mirrors, two windshields, and six tail lights. The cost of damage is a rough estimate.

Hail, Eddy

When
May 22, 5:34 PM MST to 5:39 PM MST
Where
Eddy County, 1 mi NNW of Malaga
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.233, -104.077

Thunderstorm Wind, Lea

When
May 22, 5:45 PM MST to 5:46 PM MST
Where
Lea County, 22 mi WNW of Jal
Measured
67 kt (77 mph) measured gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
32.242, -103.528

A thunderstorm moved across Lea County and produced a 77 mph wind gust 22 miles west northwest of Jal. This wind gust snapped two power poles. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693781, 693777, 693780, 696287, 693783, 693785, 693800.